Oral vancomycin (125 mg qid) is recommended as treatment of severe Clostridium difficile infection (CDI). Higher doses (250 or 500 mg qid) are sometimes recommended for patients with very severe CDI, without supporting clinical evidence. Milagros Gonzales, of the Department of Microbiology and Infectious Diseases at the UniversitÃ© de Sherbrooke in Quebec, Canada, and colleagues, sought to determine to what extent fecal levels of vancomycin vary according to diarrhea severity and dosage, and whether it is rational to administer high-dose vancomycin to selected patients.Their research was published in BMC Infectious Diseases.
The researchers recruited hospitalized adults suspected to have CDI for whom oral vancomycin (125, 250 or 500 mg qid) had been initiated. Feces were collected up to three times per day and levels were measured with the AxSYM fluorescence polarization immunoassay. Fifteen patients (nine with confirmed CDI) were treated with oral vancomycin. Patients with [greater than or equal to] four stools daily presented lower fecal vancomycin levels than those with a lower frequency. Higher doses of oral vancomycin (250 mg or 500 mg qid) led to consistently higher fecal levels (>2000 mg/L), which were three orders of magnitude higher than the MIC90 of vancomycin against C. difficile. One patient receiving 125 mg qid had levels below 50 mg/L during the first day of treatment.
The researchers conclude that fecal levels of vancomycin are proportional to the dosage administered and, even in patients with increased stool frequency, much higher than the MIC90. Patients given the standard 125 mg qid dosage might have low fecal levels during the first day of treatment. They add that a loading dose of 250 mg or 500 mg qid during the first 24 to 48 hours followed by the standard dosage should be evaluated in larger studies, since it might be less disruptive to the colonic flora and save unnecessary costs.
Reference: Gonzales M, Pepin J, Frost EH, Carrier JC, Sirard S, Fortier LC and Valiquette L. Fecal pharmacokinetics of orally administered vancomycin in patients with suspected Clostridium difficile infection. BMC Infectious Diseases 2010, 10:363doi:10.1186/1471-2334-10-363.